Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Three-space problems for the approximation properties


Authors: Gilles Godefroy and Pierre David Saphar
Journal: Proc. Amer. Math. Soc. 105 (1989), 70-75
MSC: Primary 46B20
DOI: https://doi.org/10.1090/S0002-9939-1989-0930249-6
MathSciNet review: 930249
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a closed subspace of a Banach space $ X$ . We suppose that $ M$ has the B.A.P. and that $ {M^ \bot }$ is complemented in $ {X^*}$. Then, if $ X/M$ has the B.A.P. (resp. the A.P.), the space $ X$ has the same property. There are similar results if $ M$ is an $ {\mathcal{L}_\infty }$ space. If $ X/M$ is an $ {\mathcal{L}_1}$ space, then $ X$ has the B.A.P. if and only if $ M$ has the B.A.P. We notice that the quotient algebra $ L(H)/K(H)$ ( $ H$ infinite-dimensional Hilbert space) does not have the A.P.


References [Enhancements On Off] (What's this?)

  • [1] B. Beauzamy, Introduction to Banach spaces and their geometry, North-Holland Math. Studies, 68, Notas Math., 1982. MR 670943 (84g:46017)
  • [2] D. Dean, Approximations and weak star approximation in Banach spaces, Bull. Amer. Math. Soc. 79 (1973), 725-728. MR 0326355 (48:4699)
  • [3] P. Enflo, A counterexample to the approximation property in Banach spaces, Acta Math. 130 (1973), 309-317. MR 0402468 (53:6288)
  • [4] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. no. 16 (1955). MR 0075539 (17:763c)
  • [5] S. Heinrich, Ultra products in Banach space theory, J. Reine Angew. Math. 313 (1980), 72-104. MR 552464 (82b:46013)
  • [6] W. B. Johnson and H. P. Rosenthal, On $ {w^*}$-basic sequences and their applications to the study of Banach spaces. Studia Math. 43 (1972), 77-92. MR 0310598 (46:9696)
  • [7] W. B. Johnson, H. P. Rosenthal and M. Zippin, On bases, finite-dimensional decompositions and weaker structures in Banach spaces, Israel J. Math. 9 (1971), 488-506. MR 0280983 (43:6702)
  • [8] A. Lima, Uniqueness of Hahn-Banach extensions and lifting of linear dependences, Math. Scand. 53 (1983), 97-113. MR 733942 (86b:46027)
  • [9] J. Lindenstrauss, On James' paper "separable conjugate spaces", Israel J. Math. 9 (1971), 279-284. MR 0279567 (43:5289)
  • [10] J. Lindenstrauss and H. P. Rosenthal, The $ {\mathcal{L}_p}$ spaces, Israel J. Math. 7 (1969), 325-349. MR 0270119 (42:5012)
  • [11] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. I: Sequence spaces, Springer Verlag, 1977. MR 0500056 (58:17766)
  • [12] W. Lusky, A note on Banach spaces containing $ {c_0}$ or $ {C_\infty }$, J. Funct. Anal. 62 (1985), 1-7. MR 790767 (87c:46016)
  • [13] A. Szankowski, $ B(H)$ does not have the approximation property, Acta Math. 147 (1981), 1-2, 89-108. MR 631090 (83a:46033)
  • [14] T. Ando, A theorem on nonempty intersection of convex sets and its application, J. Approx. Theory 13 (1975), 158-166. MR 0385520 (52:6381)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B20

Retrieve articles in all journals with MSC: 46B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0930249-6
Keywords: approximation property, three-space problem, extension of finite rank operators
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society